Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

High BP, on metoprolol, lisinopril, diuretic, low heart rate

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11712 Questions
I have high blood pressure. Tonight's reading is 193 / 109. I have been taking metoprolol twice a day for over a month. I was taking lisinopril before that (and the two together when I first started the metoprolol) I have also been prescribed a diuretic (don't remember the long name) and it caused me to crash. Anyhow, none of these drugs are bring my blood pressure down. The GP I have seems concerned when she is prescribing the drugs but... doesn't matter. Anyhow, I have a couple of times forgotten to take one of the pills and my BP didn't go any higher and it came down a couple of times to almost normal. When I work around the house and work up a sweat or speed walk to raise my heart rate, it always comes down. My average heart rate is between 48 and 60... mostly in the low 50's. And that's when my BP goes high. I can't speed walk 24/7... any answers there? Thanks, bd
Posted Tue, 1 May 2012 in Hypertension and Heart Disease
Answered by Dr. Rakhi Tayal 22 minutes later
Thanks for writing to us.

Let me inform you that the drugs taken for hypertension do not produce the effect on dose to dose basis. These drugs when taken for a long period of time cause downregulation of receptors thus producing the effect.

Missing one or two doses in between decreases the overall effect of the medicine taken and in some cases might even lead to rebound hypertension.

It is always recommended to take your antihypertensives regularly without missing any doses. The effect on readings of blood pressure will be seen after two months of regular treatment.

If still there is no relief it means that the drugs you are getting are insufficient to control your blood pressure and the treatment you are getting needs to be reconsidered.'

Walking around is a mild exercise which diverts the blood flow to your extremities thus decreasing the cardiac work load. It is not a treatment of hypertension but helps in maintaining a constant reading. It is best to indulge in such light exercise at least five days a week.

Reducing fatty foods, salt and increasing citrus fruits,garlic,fish ,brown rice in your diet helps.Also avoid smoking , alcohol and stress.Try yoga, meditation and reduce your weight to lower your blood pressure.

I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Follow-up: High BP, on metoprolol, lisinopril, diuretic, low heart rate 35 minutes later
First... I am a christian... I do not do yoga. I have been using the diet you (and others) suggest for years now. I don't eat much rice because it catches in my esophagus. I don't smoke, drink. I pray and worship the living God and he blesses me with peace that you or the world can't give, create or know without knowing Him. Jesus is His name. Your answer seems, to me, a bit glib. I said I only missed a couple of times out of months of daily doses, not a regular miss, as you intimate. So far, my GP and other specialists that I have seen for tests haven't given me any more or better information than I have gotten from brochures that know nothing about me. Thank you for your time. bd
Answered by Dr. Rakhi Tayal 9 minutes later

Thanks for writing again.

If you have missed only a few doses even then it can impact your BP control. I advise my patient to take BP medicine at exact time (with alarm) on each day.

Yoga is a practice and not related to any religion. It is scientifically approved form of therapy which helps in both mental and physical relaxation. This is very much essential for keeping the blood pressure under control.

I opine if you can achieve a blood pressure lesser than 140/90mm Hg it is good control. It may take Bp lowering medicines, relaxation measures, diet changes, exercise and held you up for large part of the day, but it is really worth following it.

The lower pulse is a normal association with a high blood pressure and is not something to be worried about. This is commonly expected while on Metoprolol.

Wishing you an early recovery.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor